Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 13, 2021, 6:08 PM MST. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 6:08 PM MST (01:08 UTC)
- Expired
- Aug 13, 2021, 6:45 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.00 in
- Wind
- 50
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 936 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1778 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
845
WWUS85 KTWC 140108
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
608 PM MST Fri Aug 13 2021
AZZ504-514-140145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
608 PM MST Fri Aug 13 2021
...A strong thunderstorms will impact portions of northeastern Pima
County through 645 PM MST...
At 606 PM MST, Doppler radar was tracking a couple of strong
thunderstorms near Catalina and Pima Canyon, moving south at 8 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Catalina, Oro Valley, Casas Adobes, Catalina State Park and Catalina
Foothills.
This includes Route 77 between mile markers 77 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3251 11089 3251 11077 3233 11082 3236 11100
TIME...MOT...LOC 0106Z 016DEG 6KT 3246 11084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 13, 2:03 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 13, 2:03 PM MST, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 203 PM MST Fri Aug 13 2021 .SYNOPSIS...A disturbance moving in from the east today into the weekend will increase convection for much of southeast Arizona. Some storms will generate strong winds and very heavy rain which will result in continued flooding concerns. && .DISCUSSION...Current radar shows isolated thunderstorms along the international border and the White Mountains. Through the afternoon expect further development in these areas with coverage expanding. There is ample moisture and instability for storms to tap into along with a small upper level disturbance moving in from New Mexico. Hi-res guidance shows the storms forming over the Whites propagating southwestward late this afternoon into the evening. These storms will likely make it into the Tucson metro by this evening and possibly propagate into far western Pima County. Colliding outflows from storms along the border will also lead to further storm formation. The main threats will be heavy rainfall and strong to severe wind gusts. The SPC has most of the CWA in a marginal severe risk for wind. Storms will also be capable of 1"-2" per hour rainfall rates. The soil is already saturated from previous rains so washes and rivers will be quick to start flowing. Through tonight the HREF PMM QPF shows some of the sky islands receiving up to 3 inches of rain. Flash and areal flooding will be a threat today and tomorrow especially over area burn scars. Tonight there could be a few lingering storms especially in western Pima County. The forecast Saturday is a little more uncertain than today and will depend on how much nocturnal activity there is tonight. The ingredients for storms with heavy rainfall will be there but the atmosphere could be worked over leading to a later start. The ECMWF EFI for QPF does show a chance for anomalously high rainfall especially for eastern areas. A weak disturbance will still be moving through which could lend some upper level support Saturday as well. The main threat looks to be heavy rainfall with severe winds taking a back seat, although winds in excess of 40 mph will still be possible. Areas that receive rainfall today will be especially susceptible to flooding Saturday. Sunday eastern areas begin to dry some with slightly reduced PWAT values, but ample moisture will still be in place from Tucson westward. Expect another round of scattered convection with heavy rainfall being the primary threat. Monday PWAT values will be back down to around normal for this time of year, so expect more isolated to scattered showers and thunderstorms. The steering flow will be out of the northwest leading to the chance for a Rim shot. Little too early to tell how far storms will propagate off the Rim. Tuesday and Wednesday look to be low to mid grade monsoon days. Thereafter a trough moves through to the north turning our flow southwesterly, which will likely dry us out a little bit. && .AVIATION...Valid through 15/00Z. Isolated to scattered SHRA/TSRA this afternoon along the international border and the White Mountains. Storms expand in coverage by late afternoon into the evening covering most of southeast Arizona. There is a chance some storms remain overnight with another round of convection Saturday afternoon. Some of the storms today could be severe with gusty winds and small hail. Otherwise expect sfc winds 10 kts or less. Clouds will be SCT-BKN 7k-10k ft MSL through the period with occasional MVFR conditions in SHRA/TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Ample moisture this weekend along with periodic mid level disturbances will result in scattered to numerous showers and thunderstorms across southeastern Arizona. Storm coverage then reduces starting Monday to isolated to scattered. Given the higher levels of moisture and cloud coverage, temperatures will be cooler this weekend into next. Strong, erratic winds and locally heavy rainfall will be possible with any stronger storms that develop. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 13, 3:20 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Fri Aug 13 2021
AZZ508-509-512-132300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
320 PM MST Fri Aug 13 2021
...Strong thunderstorms will impact portions of southeastern Graham,
northeastern Cochise and southeastern Greenlee Counties through 400
PM MST...
At 320 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Virden to near Portal.
Movement was west at 10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portal, Bowie, Chiricahua National Monument, San Simon and Paradise.
This includes the following highways...
Interstate 10 between mile markers 362 and 391.
Route 181 between mile markers 51 and 64.
Route 186 between mile markers 353 and 359.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3187 10905 3174 10949 3252 10955 3264 10905
TIME...MOT...LOC 2220Z 074DEG 8KT 3255 10916 3195 10913
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JRMSpecial weather statement, Aug 13, 4:06 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Fri Aug 13 2021
AZZ507>513-132345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-White Mountains of Graham and
Greenlee Counties including Hannagan Meadow-Chiricahua Mountains
including Chiricahua National Monument-Eastern Cochise County Below
5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
406 PM MST Fri Aug 13 2021
...Strong thunderstorms will impact portions of southeastern Graham,
northeastern Cochise and southern Greenlee Counties through 445 PM
MST...
At 406 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Portal to 10 miles south
of Clifton. Movement was west at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail along with
blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Safford, Willcox, Clifton, Thatcher, Solomon, Morenci, Portal, Bowie,
Chiricahua National Monument, Roper Lake State Park, Safford Regional
Airport, Pearce-Sunsites, Pima, Duncan, Central, York, Sunizona,
Franklin, Three Way and Swift Trail Junction.
This includes the following highways...
Interstate 10 between mile markers 336 and 390.
Route 70 between mile markers 328 and 384.
Route 75 between mile markers 379 and 398.
Route 78 between mile markers 155 and 172.
Route 80 between mile markers 408 and 415.
Route 181 between mile markers 39 and 64.
Route 186 between mile markers 327 and 359.
Route 191 between mile markers 26 and 58, and between mile markers
88 and 177.
Route 266 between mile markers 105 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3170 10991 3309 10986 3314 10907 3172 10905
TIME...MOT...LOC 2306Z 082DEG 20KT 3185 10930 3289 10924
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AHSpecial weather statement, Aug 13, 4:35 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
435 PM MST Fri Aug 13 2021
AZZ503-140000-
Upper Santa Cruz River and Altar Valleys including Nogales-
435 PM MST Fri Aug 13 2021
...A strong thunderstorm will impact portions of central Santa Cruz
County through 500 PM MST...
At 435 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia Lake State Park, or 10 miles southeast of Tubac, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rio Rico and Patagonia Lake State Park.
This includes the following highways...
Interstate 19 between mile markers 7 and 16.
Route 82 between mile markers 11 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 11104 3160 11090 3146 11079 3140 11099
TIME...MOT...LOC 2335Z 326DEG 13KT 3152 11091
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Aug 13, 5:06 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
506 PM MST Fri Aug 13 2021
AZZ508-140045-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
506 PM MST Fri Aug 13 2021
...A strong thunderstorm will impact portions of central Cochise
County through 545 PM MST...
At 506 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Pearce-Sunsites, or 14 miles south of Willcox.
This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pearce-Sunsites and Kansas Settlement.
This includes Route 191 between mile markers 47 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3209 10987 3214 10967 3197 10956 3190 10987
TIME...MOT...LOC 0006Z 345DEG 1KT 3205 10975
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Aug 13, 5:48 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
548 PM MST Fri Aug 13 2021
AZZ507>509-511-513-140130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
548 PM MST Fri Aug 13 2021
...Strong thunderstorms will impact portions of eastern Pima,
southwestern Graham and northwestern Cochise Counties through 630 PM
MST...
At 547 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 29 miles southwest of Roper Lake State Park to
10 miles west of Willcox to near Pearce-Sunsites. Movement was
southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph, localized blowing dust, and half
inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dragoon, Pearce-Sunsites, Cochise, Muleshoe Ranch Preserve, Texas
Canyon and Cascabel.
This includes the following highways...
Interstate 10 between mile markers 308 and 335.
Route 191 between mile markers 43 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3256 11044 3225 11045 3207 11036 3173 11001
3195 10969 3225 10992 3259 11007
TIME...MOT...LOC 0047Z 064DEG 16KT 3254 11014 3222 11001 3195 10978
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Aug 13, 6:08 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
608 PM MST Fri Aug 13 2021
AZZ504-514-140145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
608 PM MST Fri Aug 13 2021
...A strong thunderstorms will impact portions of northeastern Pima
County through 645 PM MST...
At 606 PM MST, Doppler radar was tracking a couple of strong
thunderstorms near Catalina and Pima Canyon, moving south at 8 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Catalina, Oro Valley, Casas Adobes, Catalina State Park and Catalina
Foothills.
This includes Route 77 between mile markers 77 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3251 11089 3251 11077 3233 11082 3236 11100
TIME...MOT...LOC 0106Z 016DEG 6KT 3246 11084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:06 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Aug 13, 5:07 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 3 hr |
| Aug 13, 5:11 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 13, 5:48 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Aug 13, 6:05 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 13, 6:12 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 13, 6:26 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Aug 13, 6:30 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 13, 6:35 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Aug 13, 6:40 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 50 min |
| Aug 13, 7:04 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Aug 13, 7:22 PM MST | Special Weather Statement | TWC | Santa Cruz | 38 min |
| Aug 13, 7:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 65 min |
| Aug 13, 11:49 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 56 min |
| Aug 14, 12:54 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 14, 1:02 AM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 14, 1:58 AM MST | Special Weather Statement | TWC | 62 min | |
| Aug 14, 4:11 AM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
| Aug 14, 5:06 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 14, 5:35 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 14, 1:53 PM MST | Areal Flood Advisory | TWC | Pinal | 112 min |
| Aug 14, 2:19 PM MST | Flash Flood Warning | TWC | Pinal | 116 min |
| Aug 14, 2:53 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 14, 3:19 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 14, 3:23 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 14, 3:23 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 14, 3:25 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 14, 3:28 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 14, 3:56 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Aug 14, 4:01 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 14, 4:05 PM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 14, 4:18 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 14, 4:36 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 14, 4:40 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.